Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2011, 1:00 AM MDT for Kit Carson County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 1:00 AM MDT (07:00 UTC)
- Expired
- May 24, 2011, 1:31 AM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS53 KGLD 240700
SVRGLD
COC063-240800-
/O.NEW.KGLD.SV.W.0037.110524T0700Z-110524T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
100 AM MDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 200 AM MDT
* AT 1257 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VONA...AND WAS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
VONA...STRATTON AND BETHUNE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 403 AND 438.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 181 AND 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10254 3924 10221 3903 10271 3904 10278
3945 10302
TIME...MOT...LOC 0700Z 224DEG 20KT 3927 10276
WIND...HAIL 60MPH 1.00IN
$$
STASSER1 follow-up statement
923
WWUS53 KGLD 240731
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
131 AM MDT TUE MAY 24 2011
COC063-240742-
/O.CAN.KGLD.SV.W.0037.000000T0000Z-110524T0800Z/
KIT CARSON CO-
131 AM MDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3957 10254 3924 10221 3903 10271 3904 10278
3945 10302
TIME...MOT...LOC 0732Z 224DEG 20KT 3940 10260
$$
STASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:10 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 23, 11:10 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1110 PM MDT MON MAY 23 2011 .DISCUSSION... 259 PM MDT MON MAY 23 2011 EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA. FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70 THROUGH WEDNESDAY. AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5 LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF 150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER. ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES OVER THE NEXT FEW DAYS. PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS AND STRONG WINDS. MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY. BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS. WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S. FOLTZ && .AVIATION... 1105 PM MDT MON MAY 23 2011 FOR 06Z TAFS...ACTIVE WEATHER WILL CONTINUE ACROSS THE AREA AS STRONG TROUGH SLOWLY BEGINS TO MOVE ACROSS THE AREA DURING THE MORNING AND AFTERNOON HOURS. AREA OF CONVECTION WILL CONTINUE TO DRIFT TO THE EAST BRINGING A LULL TO PRECIP THREAT...BUT AS DEEP WAA INTENSIFIES AHEAD OF TROUGH EXPECT TO SEE ELEVATED TSRA TO REDEVELOP ACROSS MUCH OF THE AREA. WITH SOME CLEARING AND MOIST EASTERLY FLOW ANTICIPATED...EXPECT IFR/LIFR CIGS TO DEVELOP ACROSS MUCH OF THE AREA AFTER 09Z AND PERSIST THROUGH THE MORNING. POTENTIAL FOR VERY STRONG STORMS STILL EXISTS...BUT UNCERTAINTY STILL TOO HIGH FOR SPEC DETAILS FOR TOMORROWS TAFS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 23, 6:44 PM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT MON MAY 23 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 644 PM MDT MON MAY 23 2011 /744 PM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS...WITH LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS IN EXCESS OF 60 MPH BEING THE MOST WIDESPREAD THREAT. THERE IS A SMALL THREAT FOR A BRIEF TORNADO...BUT THAT WILL DIMINISH DURING THE EVENING HOURS. WHILE THE SEVERE THREAT WILL DIMINISH OVERNIGHT...A FEW SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY EVENING...PRIMARILY OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. TORNADOES...LARGE HAIL...AND STRONG WINDS WILL BE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA THURSDAY NIGHT AND FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
In the hours before
Special weather statement, May 23, 8:38 PM MDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 838 PM MDT MON MAY 23 2011 COZ090-091-KSZ001-013-240315- CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY- 838 PM MDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BONNY RESERVOIR...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3982 10185 3946 10169 3932 10223 3970 10242 TIME...MOT...LOC 0238Z 238DEG 17KT 3955 10216 024
Local storm report, May 23, 9:06 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL KANORADO 39.34N 102.04W
05/23/2011 E0.75 INCH SHERMAN KS LAW ENFORCEMENT
0522 PM HAIL 6 N ATWOOD 39.90N 101.04W
05/23/2011 E1.00 INCH RAWLINS KS TRAINED SPOTTER
0539 PM HAIL 11 N ATWOOD 39.97N 101.04W
05/23/2011 E1.75 INCH RAWLINS KS TRAINED SPOTTER
0546 PM HAIL 14 N ATWOOD 40.01N 101.04W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
0616 PM HAIL 6 N WINONA 39.15N 101.25W
05/23/2011 E1.75 INCH THOMAS KS TRAINED SPOTTER
0623 PM HAIL 7 SSE TRENTON 40.08N 100.96W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
0638 PM HAIL MONUMENT 39.10N 101.00W
05/23/2011 E1.00 INCH LOGAN KS LAW ENFORCEMENT
&&
JMARTINSpecial weather statement, May 24, 12:38 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT TUE MAY 24 2011
COZ091-240715-
KIT CARSON COUNTY-
1238 AM MDT TUE MAY 24 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 1235 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10292 3957 10266 3947 10252 3916 10288
3938 10316
TIME...MOT...LOC 0639Z 221DEG 25KT 3935 10293
STASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| May 23, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 58 min |
| May 23, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 62 min |
| May 23, 8:18 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 4 hr |
| May 24, 12:38 AM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| May 24, 11:22 AM MDT | Flash Flood Watch | GLD | Kit Carson, Yuma | 22 hr |
| May 24, 11:28 AM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| May 24, 11:45 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 24, 12:28 PM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| May 24, 12:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| May 24, 1:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 23 min |
| May 24, 1:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| May 24, 1:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 16 min |
| May 24, 1:28 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 24, 1:36 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 6 hr |
| May 24, 1:49 PM MDT | Special Weather Statement | GLD | Yuma | 41 min |
| May 24, 2:06 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 24 min |
| May 24, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| May 24, 2:22 PM MDT | Tornado Warning | GLD | Kit Carson | 23 min |
| May 24, 2:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| May 24, 2:42 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 6 hr |
| May 24, 2:47 PM MDT | Tornado Warning | GLD | Kit Carson | 28 min |
| May 24, 3:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 57 min |
| May 24, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 39 min |
| May 24, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 41 min |
| May 24, 4:31 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.